A recent meta-analysis has identified factors that put patients with myasthenia gravis at risk for complications following surgery to remove their thymus.
The analysis also suggests that high-dose steroid therapy could lower the risk of such post-surgery crises.
The findings were published in an article, titled “Risk factors of myasthenia crisis after thymectomy among myasthenia gravis patients,” in the journal Medicine.
Thymectomy refers to the surgical removal of the thymus. Many people with myasthenia gravis (MG) experience abnormal, sometimes cancerous, cell growth in this gland. Due to the organ’s role in producing antibodies — which ultimately drive MG symptoms — surgical removal can help lessen MG symptoms.
A myasthenia crisis is a serious exacerbation of MG symptoms that causes difficulty breathing, typically requiring hospitalization. While thymectomy may reduce the risk of crises, they can occur following the surgery. This is termed a post-surgery myasthenia crisis, or PMC.
In this meta-analysis, researchers set out to identify risk factors for PMC following thymectomy.
To do this, they searched through the published scientific literature on the subject. After reviewing more than 500 articles with possible relevance, they used data collected from 15 cohort studies (studies where a group or groups were followed over time).
These studies included data for 2,626 people with MG who underwent thymectomy. Of these, 398 experienced at least one PMC, and the rest did not. By comparing the characteristics of these two groups, the researchers identified traits that were over-represented among people who experienced PMC, and, therefore, might increase the risk of PMC.
People who had a history of myasthenia crises were more than three times as likely to experience a PMC than those without such a history, and people with generalized MG were about twice as likely as those with ocular MG to experience a PMC.
Additionally, people who experienced bulbar symptoms (affecting the neck and jaw) were about 3.5 times more likely to experience a PMC than those who had no such symptoms.
The presence of a thymoma (tumor on the thymus) was also associated with an increased risk of PMC, by about two-fold. And people who had any other post-surgical complications were about 2.5 times more likely to experience PMC.
From these findings, the researchers concluded that, “myasthenia crisis history, post-surgery morbidities, generalized MG, thymoma, and bulbar symptoms are possible risk factors of PMC.”
The researchers noted that these associations do not indicate a cause-and-effect relationship. The data show that these factors and PMC tend to co-exist, and don’t necessarily indicate that one leads to the other.
For instance, the average dose of Mestinon (pyridostigmine) was significantly higher among people who experienced a PMC than those who didn’t. This may seem to indicate that the drug increased PMC risk but it tended to be “used in MG patients with worse MG situations and higher clinical stages,” the researchers said. In other words, the medication may be prescribed at higher doses to people already at increased risk of PMC, and may not actually be the cause of the increased risk. Future research will be needed to uncover the reasons for this association, the researchers said.
Most other medications, such as steroids and immunosuppressants, were not significantly associated with risk of PMC, nor were age or sex.
However, although the use of steroids in general was not associated with altered PMC risk, the use of high-dose steroids or of steroid pulse therapy (which involves the administration of high doses of steroids in “pulses”) was associated with an approximately 50% lower risk of PMC.
The same caveats about inferring causality apply, so more research is needed, but the researchers speculated from this finding that, “[S]teroid pulse medication or large-dose steroid use might be an effective way to prevent PMC.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?